Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Tampa Bay, FL

August 4, 2024Manatee County, Sarasota County, Florida

NWS Tampa Bay, FL issued this flash flood warning at Aug 4, 2024, 4:49 PM EDT for Manatee County, Sarasota County, Florida. It was in force for 5 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2024, 4:49 PM EDT (20:49 UTC)
Expired
Aug 4, 2024, 9:30 PM EDT
In force
5 hr
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Flood severity
None

Counties Manatee County, FL, Sarasota County, FL

The radar

The Tampa radar (KTBW), 35 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:03 PM EDTFLASH FLOOD1 Nne Sarasota, FLMultiple drivers rescued from flooded vehicles in Downtown Sarasota.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 134 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2024-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 374 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2024-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
374 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted.

070 
WGUS52 KTBW 042049
FFWTBW
FLC081-115-050000-
/O.NEW.KTBW.FF.W.0002.240804T2049Z-240805T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tampa Bay Ruskin FL
449 PM EDT Sun Aug 4 2024

The National Weather Service in Tampa Bay Ruskin has issued a

* Flash Flood Warning for...
  Manatee County in west central Florida...
  Western Sarasota County in west central Florida...

* Until 800 PM EDT.

* At 449 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is already 
  occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Sarasota, Bradenton, Palmetto, Anna Maria, North Sarasota, 
  Kensington Park, Southgate, The Meadows, Sarasota Springs, Ridge 
  Wood Heights, Saint Armands Key, South Sarasota, South Gate Ridge, 
  Sarasota Bradenton Airport, Gulf Gate Estates, Lake Sarasota, 
  Lakewood Ranch, West Samoset, South Bradenton and Ellenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2736 8242 2701 8229 2700 8241 2755 8277
      2758 8270 2758 8269 2759 8269 2761 8265
      2760 8248

FLASH FLOOD...RADAR INDICATED

$$

TBW
1 follow-up statement
545 
WGUS52 KTBW 042234
FFWTBW
FLC081-115-050130-
/O.EXT.KTBW.FF.W.0002.000000T0000Z-240805T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tampa Bay Ruskin FL
634 PM EDT Sun Aug 4 2024

The National Weather Service in Tampa Bay Ruskin has extended the

* Flash Flood Warning for...
  Manatee County in west central Florida...
  Western Sarasota County in west central Florida...

* Until 930 PM EDT.

* At 634 PM EDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  already occurring.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Sarasota, Bradenton, Palmetto, Anna Maria, North Sarasota, 
  Kensington Park, Southgate, The Meadows, Sarasota Springs, Ridge 
  Wood Heights, Saint Armands Key, South Sarasota, South Gate Ridge, 
  Sarasota Bradenton Airport, Gulf Gate Estates, Lake Sarasota, 
  Lakewood Ranch, West Samoset, South Bradenton and Ellenton.

Water rescues are ongoing in southern Manatee County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 2736 8242 2701 8229 2700 8241 2755 8277
      2758 8270 2758 8269 2759 8269 2761 8265
      2760 8248

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

TBW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 3:07 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 4, 3:07 PM EDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
307 PM EDT Sun Aug 4 2024

...New DISCUSSION, AVIATION, MARINE, FIRE WEATHER...

.DISCUSSION...
Issued at 301 PM EDT Sun Aug 4 2024

The days 1 and 2 forecast remains on track. Tropical Storm Debby
continues to parallel our coastline bringing heavy rain, high winds,
storm surge, and the threat of tornadoes to the forecast area. TS
Debby continues to strengthen as it moves northward. Landfall is
currently forecast by the NHC to be along the Big Bend of Florida as
a category 1 hurricane on Monday. Nearly everyone is already seeing
some form of impacts from TS Debby as the storm scrapes the western
Florida coast.

Heavy rain showers will be widespread with isolated thunderstorms
possible in the stronger rain bands. As the rain bands move onshore
and interact with moderate low-level SRH, embedded supercells will
pose an isolated tornado risk today. High winds and heavy rainfall
amounts will impact much of the Florida Peninsula, but the highest
winds and heaviest rainfall amounts will be focused closer to the
coast. A wide variety of impacts are expected with this system
throughout the next couple of days. Please see local tropical
products for specific regional impacts expected with TS Debby across
the forecast area and a list of active watches/warnings at the end
of this product. Also see related tropical products issued from this
office for additional information.

Tropical Storm Debby will begin to exit the area on Monday with the
majority of the impacts wrapping up on Tuesday. However, with weak
steering flow, Debby will meander slowly to the north of Florida
through at least mid week. Southwest flow into the storm will lead
to convergent rain bands trailing across the state. These rain bands
could lead to localized heavy rain and flooding concerns for several
days. Significant uncertainty remains for the end of the forecast
period due to the slow and wobbly nature of TS Debby's track.

&&

.AVIATION...
(18Z TAFS)
Issued at 301 PM EDT Sun Aug 4 2024

Widespread rain with embedded heavy showers and a few thunderstorms
will continue to move across the TAF sites into tonight causing
MVFR/occasional IFR conditions. The rainfall coverage will diminish
from south to north later this evening and overnight with scattered
to numerous showers and a few thunderstorms persisting through
Monday. Southeast winds at 15 to 25 knots with gusts to around 40
knots will continue into early tonight then shift south overnight
and then southwest Monday morning.

&&

.MARINE...
Issued at 301 PM EDT Sun Aug 4 2024

As Tropical Storm Debby approaches and tracks just west of the
waters today and tonight, conditions will continue to deteriorate
with increasing winds and significant building of seas. Hazardous
marine conditions are expected to develop which will persist into
Monday. Winds and seas will gradually subside Monday night and
Tuesday.

&&

.FIRE WEATHER...
Issued at 301 PM EDT Sun Aug 4 2024

No fire weather hazards are expected as sufficient moisture will
keep minimum afternoon relative humidity values above critical
levels.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  86  80  89 / 100  90  80  90
FMY  79  89  81  90 /  80  80  50  80
GIF  78  87  78  91 /  80  80  60  90
SRQ  78  89  80  90 / 100  90  80  90
BKV  76  86  78  89 / 100  90  80  90
SPG  81  89  83  90 / 100  90  80  90

&&

Sea Breeze Thunderstorm Regime For Monday: 5
Sea Breeze Thunderstorm Regime For Tuesday: 5

For additional information on sea breeze regimes, go to:
     https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch through Monday evening for Coastal Charlotte-Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Lee-
     Coastal Levy-Coastal Manatee-Coastal Pasco-Coastal Sarasota-
     DeSoto-Hardee-Highlands-Inland Charlotte-Inland Citrus-
     Inland Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-Polk-
     Sumter.

     Tropical Storm Warning for Coastal Charlotte-Coastal Citrus-
     Coastal Hernando-Coastal Hillsborough-Coastal Lee-Coastal
     Levy-Coastal Manatee-Coastal Pasco-Coastal Sarasota-Inland
     Citrus-Inland Hernando-Inland Hillsborough-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
     Sumter.

     Storm Surge Warning for Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Levy-Coastal Manatee-Coastal Pasco-
     Pinellas.

     Tropical Storm Watch for DeSoto-Hardee-Inland Charlotte-Inland
     Lee-Polk.

     Hurricane Watch for Coastal Levy-Inland Levy.

     Storm Surge Watch for Coastal Charlotte-Coastal Lee-Coastal
     Sarasota.

Gulf waters...Tropical Storm Warning for Charlotte Harbor and Pine Island
     Sound-Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs FL
     out 20 NM-Coastal waters from Tarpon Springs to Suwannee
     River FL out 20 NM-Tampa Bay waters-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM-Waters from Englewood
     to Tarpon Springs FL out 20 to 60 NM.

     Hurricane Watch for Coastal waters from Tarpon Springs to
     Suwannee River FL out 20 NM.

     Hurricane Warning for Waters from Tarpon Springs to Suwannee
     River FL out 20 to 60 NM.

&&

DISCUSSION/MARINE/FIRE WEATHER...ADavis
DECISION SUPPORT/AVIATION...Close
DECISION SUPPORT/UPPER AIR...Carlisle/Wynn

In the hours before

Local storm report, Aug 4, 4:35 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
435 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     Tornado          4 SW Bartow             27.85N 81.88W
08/04/2024                   Polk               FL   Trained Spotter

            Spotter video of tornado on ground for
            around 2 minutes. Location and time based on
            spotter position and radar warned tornado
            location.

&&

TBW
Local storm report, Aug 4, 4:39 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
439 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0147 PM     Storm Surge      6 N Boca Grande         26.84N 82.27W
08/04/2024                   GMZ836             FL   Trained Spotter

            2 ft surge near Placida with docks reported
            under water.

&&
Local storm report, Aug 4, 4:42 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
442 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Storm Surge      2 NW Englewood          26.98N 82.37W
08/04/2024                   Sarasota           FL   Trained Spotter

            Stewart and Curtis Streets in Englewood
            flooded and impassable.

&&
Local storm report, Aug 4, 4:44 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
444 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     Storm Surge      1 ENE Englewood         26.96N 82.34W
08/04/2024                   Sarasota           FL   Amateur Radio

            Surge coming over the sea wall with one foot
            depth on the roadway.

&&
Local storm report, Aug 4, 4:46 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
446 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     Flood            1 NNE Manasota Key      26.93N 82.35W
08/04/2024                   Charlotte          FL   Amateur Radio

            Beach Rd to Manisota Key bridge closed due
            to flooding.

&&
Local storm report, Aug 4, 4:49 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Tampa Bay Ruskin FL
449 PM EDT Sun Aug 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     Storm Surge      Punta Gorda             26.93N 82.05W
08/04/2024                   Charlotte          FL   Amateur Radio

            Extensive flooding in downtown Punta Gorda.
            US 41 and US 17 impassable and closed due to
            surge.

&&

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 10:24 PM EDTSpecial Weather StatementTBWHighlands51 min
Aug 3, 11:19 PM EDTHurricane WarningTBWLevy36 hr
Aug 4, 8:42 AM EDTTornado WarningTBWDeSoto, Hardee, Manatee33 min
Aug 4, 10:19 AM EDTTornado WarningTBWDeSoto, Hardee26 min
Aug 4, 10:45 AM EDTTornado WarningTBWDeSoto, Hardee, Manatee30 min
Aug 4, 11:04 AM EDTTornado WarningTBWCharlotte, DeSoto26 min
Aug 4, 11:09 AM EDTRiver Flood WarningTBWPasco21 days
Aug 4, 11:09 AM EDTRiver Flood WarningTBWHillsborough8 days
Aug 4, 11:09 AM EDTRiver Flood WarningTBWHillsborough21 days
Aug 4, 11:15 AM EDTTornado WarningTBWHardee, Hillsborough, Manatee, Polk30 min
Aug 4, 11:30 AM EDTTornado WarningTBWDeSoto, Hardee30 min
Aug 4, 11:59 AM EDTTornado WarningTBWHardee, Polk31 min
Aug 4, 12:59 PM EDTTornado WarningTBWDeSoto, Hardee31 min
Aug 4, 1:36 PM EDTTornado WarningTBWHardee, Polk24 min
Aug 4, 4:59 PM EDTTornado WarningTBWCharlotte, DeSoto, Manatee, Sarasota20 min
Aug 4, 5:00 PM EDTTornado WarningTBWCharlotte, DeSoto, Sarasota30 min
Aug 4, 5:46 PM EDTTornado WarningTBWPinellas29 min
Aug 4, 6:13 PM EDTFlash Flood WarningTBWHillsborough, Pasco, Pinellas3 hr
Aug 4, 7:33 PM EDTSpecial Marine WarningTBW27 min
Aug 4, 7:38 PM EDTTornado WarningTBWManatee, Sarasota37 min
Aug 4, 7:40 PM EDTSpecial Marine WarningTBW20 min

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.